Located in your upper abdomen, your liver has many jobs, including turning food into energy and filtering toxins from your body. Your liver makes bile, a compound that helps with digestion. When liver damage is caused by chemicals (such as those in some breast cancer medicines), it's called hepatotoxicity. Liver damage is serious but treatable.
Signs of liver problems may include:
- swelling or pain in the abdomen
- a yellow tint in the eyes or skin (jaundice)
- light-colored stool
- swollen legs, feet, or ankles
- feeling bloated
Tell your doctor immediately if you have any symptoms of liver problems.
Some treatments for breast cancer can affect how your liver functions:
- tamoxifen, a hormonal therapy
- Kadcyla (chemical name: T-DM1 or ado-trastuzumab emtansine), a targeted therapy
Some pain and anti-inflammatory medications may cause liver problems if taken for too long or if taken with alcohol. These medications include acetaminophen (a brand name: Tylenol), aspirin, naproxen (a brand name: Naprosyn), and Relafen (chemical name: nabumetone), as well as steroids.
If you know you have liver problems:
- Tell your doctor about all medicines and supplements you're taking, including any over-the-counter medications, herbal supplements, and vitamins.
- Don't take aspirin or acetaminophen (a brand name: Tylenol) or products containing aspirin or acetaminophen unless your doctor says it's OK.
- Tell your doctor if you have a history of diabetes, kidney, or heart problems.
- Do everything you can to minimize your risk of bleeding, since liver damage may cause you to bleed more easily. Try using an electric razor to avoid nicks and cuts. Buy a soft toothbrush to reduce gum bleeding.
- Avoid alcohol -- it can further damage your liver.
For more tips, ask the members of the Breastcancer.org Discussion Boards for advice.